07:41am Thursday 19 October 2017

PHA warning – drugs on our streets more unpredictable than ever

As the glorious summer of 2013 continues and people from across Northern Ireland are heading out to celebrate the good weather with live music at festivals and concerts, the Public Health Agency (PHA) is warning about the dangers of taking drugs.

The PHA is stressing that the only way to avoid all risks is to not take any drugs which are not prescribed for you.

However, if you do decide to take drugs, there are a few guidelines which can help reduce the risk to your health and life. These include not mixing drugs with alcohol or other drugs and taking small amounts slowly.

Owen O’Neill, the PHA’s Lead on Alcohol and Drugs, said he hoped that those who are intent on taking drugs will pay attention to PHA advice on how to reduce the risks.

“The drugs we are seeing on the streets of Northern Ireland are more unpredictable than ever before.

“Pills sold as ecstasy are increasingly being found to contain other drugs with less predictable effects. This includes PMA, a drug which is slower to act than ecstasy, but stronger, and can cause body temperature to rise to dangerous levels.”

Owen also warned people to be exceptionally careful about redosing. 

“Because PMA is slow-acting, if you take it thinking it is ecstasy, it is easy to think it is very weak and redose, but this could kill you.”

A number of pills have been identified as especially risky, including those known as ‘green rolexes’, ‘white mitsubishis’ and ‘red cherries’. However, some of the new psychoactive substances are very easy to make, so at any time new pills with different appearances can become available, and the PHA is warning that all drugs should be treated with extreme caution.

If you decide to take drugs, keep these points in mind to reduce the risks associated with drug misuse:

  • Find out as much as you can about the effects of different drugs and then decide if it’s really worth it;
  • It is particularly dangerous to take drugs if you:
    • are on your own;
    • are ill, very tired or depressed; are on medication;
    • have taken alcohol;
    • have a medical condition such as asthma, diabetes, epilepsy, high blood pressure, mental illness or heart disease;
  • It’s not a good idea to take other drugs to help you come down as this increases the risk of overdose. Downers are particularly dangerous when combined with alcohol;
  • Mixing alcohol and drugs, or different types of drugs, can be dangerous and should be avoided;
  • Make sure your friends are aware of which drug you are taking and vice versa.
  • Bingeing on drugs, or taking them over several days can increase your level of risk

    For further information, see the PHA’s advice on harm reduction for drug users: www.bit.ly/drugharm


Share on:
or:

MORE FROM Public Health and Safety

Health news